Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 291, NWS Dodge City, KS

October 26, 2016Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 26, 2016, 12:42 AM CDT for Stafford County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2016, 12:42 AM CDT (05:42 UTC)
Expired
Oct 26, 2016, 1:02 AM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS53 KDDC 260542
SVRDDC
KSC185-260630-
/O.NEW.KDDC.SV.W.0291.161026T0542Z-161026T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT WED OCT 26 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUDSON...OR
  7 MILES NORTHEAST OF SAINT JOHN...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAINT JOHN...STAFFORD...HUDSON...SEWARD...RADIUM...DILLWYN...LITTLE
  SALT MARSH AT QUIVIRA REFUGE AND BIG SALT MARSH AT QUIVIRA REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3797 9890 3826 9891 3826 9848 3801 9847
      3796 9847
TIME...MOT...LOC 0542Z 264DEG 21KT 3810 9870 

HAIL...1.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
445 
WWUS53 KDDC 260602
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT WED OCT 26 2016

KSC185-260612-
/O.CAN.KDDC.SV.W.0291.000000T0000Z-161026T0630Z/
STAFFORD KS-
102 AM CDT WED OCT 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3797 9890 3826 9891 3826 9848 3801 9847
      3796 9847
TIME...MOT...LOC 0600Z 264DEG 21KT 3811 9856 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 12:28 AM CDT, 14 minutes earlier.

Area forecast discussion, Oct 26, 12:28 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1228 AM CDT Wed Oct 26 2016

...Updated Short Term...

.SHORT TERM...(Today and tonight)
Issued at 1228 AM CDT Wed Oct 26 2016

Strong to severe thunderstorms in the process of weakening this
morning across the eastern zones. Some storms have been severe
this evening with wind signatures on radar and up to quarter size
hail. Dual pol estimates show up to 2 inches of rain have fallen
near Larned/Pawnee county, La Crosse/Rush county, and eastern Ness
county. Further convective development is probable through
sunrise, in response to the LLJ, with activity being directed
toward Medicine Lodge. This evolution is shown nicely by the 00z
NAM and latest HRRR runs. Any showers/storms near Medicine Lodge
around sunrise will not last long, as much drier/more stable air
overspreads SW KS. North winds will be modestly gusty for a few
hours this morning behind the weak cold front, followed by a
stellar autumn afternoon. Diminishing NE winds under a clear sky,
with comfortable afternoon temperatures in the upper 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Oct 25 2016

Winds will be out of the north behind the Pacific cold front
Wednesday, however the surface high coming in from the northwest
will be fairly weak, thus the north winds should not be any more
than 13 to 15 knots and mainly in the morning.

Through the end of the workweek, a large ridge of high pressure
will encompass the central CONUS, and this will lead to more
warmth. A new lee trough will develop as a southwest polar jet
ejects from California into Idaho and western Montana, promoting
leeside low development well to our north-northwest. This low will
move out into the Dakotas Friday as another Pacific system rides
the polar jet northeast from California to Wyoming. The global
models now show a windier scenario, and we boosted the surface
winds about 5 knots above the SuperBlend initialization (thanks
WFO GLD, GID, ICT for coordination on this). The increased
forecast winds 18-20 knots sustained along with dewpoints in the
upper 30s to mid 40s and temperatures rising into the lower to mid
80s will prompt "Elevated" fire weather risk during the midday
through late afternoon hours Friday.

Another Pacific cold front will move through, but again
temperatures will not be impacted much given the downslope
trajectories behind the front. Again, a large ridge is forecast to
build in behind this 2nd storm system with yet a 3rd system on its
heels moving into the Left Coast by Sunday.

We will need a fundamental shift in the hemispheric pattern in
order to unlock some of the Canadian cold air. Global models
really do not show a strong signal in such large scale regime
shift through about 4-5 November, so the trend of above average
temperatures and below average precipitation (if not none) will
continue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM CDT Wed Oct 26 2016

Convection will remain east and south of the terminals for the
next several hours. Broken mid clouds and perhaps a straggling
rain shower through about 09z. Consensus of short term models
relegates fog/stratus development mainly to the SE of DDC during
the 09-14z time frame. Maintained a TEMPO group for DDC for
reduced vis in BR Wed AM, but confidence is low. VFR/SKC expected
at all airports by 15z, with north winds 13-23 kts for several
hours before weakening this afternoon. Winds expected to become
light and variable at all airports around sunset as weak surface
high pressure ridge settles into SW KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  78  49  80 /  30   0   0   0
GCK  49  79  46  82 /  20   0   0   0
EHA  50  79  47  81 /  20   0   0   0
LBL  51  79  47  82 /  20   0   0   0
HYS  53  76  47  79 /  30   0   0   0
P28  61  79  50  78 /  40  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, Oct 25, 4:12 AM CDT, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT TUE OCT 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT TUE OCT 25 2016 /312 AM MDT TUE OCT 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN
AND SOUTHEAST COUNTIES AFTER 7 PM THIS EVENING. SOME OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A HAYS-DODGE CITY-
ASHLAND LINE AFTER 7 PM. HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS FROM THESE STORMS.
AREAS OF FOG ARE EXPECTED ACROSS THE EASTERN AND SOUTHEAST AREAS
TONIGHT AND WEDNESDAY MORNING.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: LIMITED RISK
* FOG: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYS 2-7 DISCUSSION
-------------------
AREAS OF FOG ARE POSSIBLE WEDNESDAY MORNING. UNSEASONABLY WARM
WEATHER WILL CONTINUE THROUGH NEXT WEEKEND, WITH RECORD HIGH
TEMPERATURES MOST LIKELY FRIDAY AFTERNOON.

DAYS 2-7 HAZARDS
----------------
* WEDNESDAY
  - FOG: ELEVATED RISK

* THURSDAY
  - FIRE WEATHER: LIMITED RISK

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

* SATURDAY
  NO HAZARDS.

* SUNDAY
  NO HAZARDS.

* MONDAY
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A HAYS-DODGE
CITY-ASHLAND LINE THIS EVENING AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

TURNER

In the hours before

Local storm report, Oct 25, 9:20 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE OCT 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 SW MCCRACKEN          38.54N 99.61W
10/25/2016  E1.00 INCH       NESS               KS   PUBLIC

            MOSTLY NICKELS WITH A FEW QUARTERS MIXED IN.

&&

AW
Local storm report, Oct 25, 9:29 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT TUE OCT 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             4 NW HARGRAVE           38.59N 99.50W
10/25/2016  E1.00 INCH       RUSH               KS   PUBLIC

            HAIL COVERING GROUND. 40 MPH WINDS.

&&

AW
Local storm report, Oct 25, 10:39 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT TUE OCT 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             4 NW HARGRAVE           38.59N 99.50W
10/25/2016  E1.00 INCH       RUSH               KS   PUBLIC

            HAIL COVERING GROUND. 40 MPH WINDS.

0910 PM     HAIL             4 SW MCCRACKEN          38.54N 99.61W
10/25/2016  E1.00 INCH       NESS               KS   PUBLIC

            MOSTLY NICKELS WITH A FEW QUARTERS MIXED IN.

0845 PM     TSTM WND GST     8 E KALVESTA            38.05N 100.13W
10/25/2016  E50 MPH          HODGEMAN           KS   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO OCCURRING.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Oct 25, 10:57 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT TUE OCT 25 2016

KSZ045-046-065-260500-
RUSH KS-NESS KS-PAWNEE KS-
1057 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH...NORTHERN PAWNEE
AND SOUTHEASTERN NESS COUNTIES UNTIL MIDNIGHT CDT...

AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF ALEXANDER...OR 17 MILES EAST OF NESS CITY...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...OTIS...BISON...RUSH CENTER...TIMKEN...ALEXANDER...ASH
VALLEY...NEKOMA AND SHAFFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3819 9892 3829 9970 3848 9968 3860 9903
      3826 9903 3826 9892
TIME...MOT...LOC 0356Z 275DEG 27KT 3838 9960

RBURG
Special weather statement, Oct 25, 11:52 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT TUE OCT 25 2016

KSZ065-066-079-260545-
EDWARDS KS-PAWNEE KS-STAFFORD KS-
1152 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STAFFORD...SOUTHEASTERN
PAWNEE...CENTRAL EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 1245
AM CDT...

AT 1151 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF GARFIELD...OR 8 MILES SOUTHWEST OF LARNED...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...SAINT JOHN...MACKSVILLE...LEWIS...GARFIELD...BELPRE...
DILLWYN...ZOOK...CENTERVIEW AND FELLSBURG.

LAT...LON 3773 9940 3814 9934 3820 9893 3794 9864
TIME...MOT...LOC 0451Z 322DEG 16KT 3807 9918

RBURG
Special weather statement, Oct 26, 12:26 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 AM CDT WED OCT 26 2016

KSZ065-066-260630-
PAWNEE KS-STAFFORD KS-
1226 AM CDT WED OCT 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD AND SOUTHEASTERN PAWNEE
COUNTIES UNTIL 130 AM CDT...

AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF SEWARD...OR 8 MILES NORTH OF SAINT JOHN...MOVING EAST
AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT JOHN...STAFFORD...MACKSVILLE...HUDSON...SEWARD...RADIUM...
DILLWYN...LITTLE SALT MARSH AT QUIVIRA REFUGE AND BIG SALT MARSH AT
QUIVIRA REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3794 9902 3826 9903 3826 9848 3799 9847
      3796 9847
TIME...MOT...LOC 0526Z 257DEG 27KT 3812 9881

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 8:36 PM CDTSpecial Weather StatementDDCHodgeman54 min
Oct 25, 8:48 PM CDTSpecial Weather StatementDDCNess, Rush42 min
Oct 25, 9:00 PM CDTSevere Thunderstorm WarningDDCNess, Rush45 min
Oct 25, 10:57 PM CDTSpecial Weather StatementDDCRush63 min
Oct 25, 11:24 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Oct 25, 11:52 PM CDTSpecial Weather StatementDDCEdwards53 min
Oct 26, 12:26 AM CDTSpecial Weather StatementDDCStafford64 min
Oct 26, 3:56 AM CDTSpecial Weather StatementDDCBarber64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.